Massachusetts, 2022

Strong Wind in Massachusetts, December 3, 2022

December 3, 2022 · NWS BOX · 2 events in 2 counties and zones

A strong cold front caused a brief period of strong southerly wind gusts, on the order of 40-50 mph, across eastern Massachusetts during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front caused a brief period of strong southerly wind gusts, on the order of 40-50 mph, across eastern Massachusetts during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 3, 10:14 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 3, 10:14 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1014 AM EST Sat Dec 3 2022

.SYNOPSIS...
An approaching strong cold front will bring windy and
unseasonably mild temperatures today along with a 3 to 5 hour
period of rain. Dry and chilly weather returns tonight into
Sunday. Dry and seasonable weather expected Monday, then a
warming trend Tuesday, Wednesday and possibly into Thursday, but
will be accompanied by showers. Trending drier and colder late
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Overall forecast remained on track. Did tweak the timing of the
rainfall based on regional radar data and last runs of the
high resolution guidance. Basically slowed the eastward
progression by a couple of hours. Also brought temperatures back
in line with observed trends.

630 am update...

Winds remain light at 630 am but will pick up quickly over the
next several hours as we warm up and the boundary layer becomes
better mixed. A few warm frontal showers remain out there this
morning but the vast majority of locations in southern New
England are dry; the bulk of the rain is in eastern New York
and will move in in the next few hours.

Highlights...

* Unseasonably mild & windy today along with a 3 to 5 hour
  period of rain that will sweep across the region from west to
  east

* High temps generally in the 55 to 60 degree range

* Strongest Wind in the New Bedford, to Plymouth, to Falmouth
  areas

Details...

A strong shortwave moves across the eastern Great Lakes this
morning will lift into Quebec this afternoon. A cold front
extending southward from the shortwave and associated low
pressure system will approach from the west today. In
response, a strengthening southerly low level jet will transport
deeper moisture northward and increase the forcing for ascent.
This will result in a period of widespread rain overspreading
western MA/CT between 7 and 10 am and most of eastern MA/RI by
lunchtime. The steady rain will only last about 3 to 5 hours at
a given location and should be exiting the southeast New England
coast by early evening. After a brief break in the activity, a
very narrow band of showers perhaps taking on some fine line
characteristics will cross the region from west to east,
roughly between 5 and 9 pm. This is in association with the
actual cold front. Total rainfall amounts are on the order of
0.25 to 0.50 inches...but localized amounts of 0,75 inches are
possible.

Despite the clouds and period of rain on tap for today, BUFR
soundings show a well mixed atmosphere with our region in the
warm sector. High temps should reach between 55 and 60 this
afternoon with the warmest of those readings expected on the
coastal plain.

The main issue with the forecast today will be a period of
strong winds later this morning and especially this afternoon
into early this evening. A southwest LLJ of 60 to 70 knots at
850 mb moves across the region today. While not quite as strong
as what we experienced on Wednesday...not much of an inversion
left so we expect to see southwest wind gusts of 30 to 40 mph.
The core of the LLJ moves across far southeast MA...so a few
wind gusts between 45 and 50 mph are possible in this region.
Climo favors the area from New Bedford...to Plymouth...to
Falmouth for the strongest of these winds. Its marginal for a
wind advisory...but given this risk is for such a small area
have opted to hold off on any wind advisories. However, if it
appears temps get a few degrees warmer than expected into the
lower 60s later shifts may consider a short-fused advisory for
this small region. There may also be another brief surge of wind
from the west with the cold front and its associated line of
brief showers as it moves across the region between 5 and 9 pm
this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Highlights...

* Dry but blustery and chillier temps return tonight
* Partly sunny but colder on Sunday with highs in the lower 40s

Details...

Tonight...

The last of the showers exit the region by mid evening as the
cold front moves offshore. A dry but much chillier airmass works
back into the region tonight. It will be windy for the first
part of the night with gusts on the order of 25 to 40 mph. Gusts
should begin to diminish towards and especially after midnight,
but the boundary layer will not decouple. Nonetheless, strong
cold advection will result in low temps mainly in the lower to
middle 30s but some upper 20s are possible in the high terrain.
Wind chills will be down into the 20s by daybreak.

Sunday...

A ridge of high pressure over the Ohio Valley builds east into
the Mid Atlantic States on Sunday. This will result in dry, but
much chillier weather across our region. Model cross sections do
indicate some mid/high cloudiness at times...but still expect at
least partial sunshine. High temps will be a solid 15 degrees
colder than today. We expect highs to be in the upper 30s across
the high terrain...to mainly the lower 40s elsewhere. Northwest
winds will gust to between 20 and 25 mph strongest of which
during the first part of the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Dry and quiet weather continues Monday

* Rain returns Tuesday and Wednesday, potentially into Thursday

* Milder temperatures through mid week, peaking on Wednesday
  before cooling again through Friday

Details...

Monday...

Quiet and seasonable weather continues on Monday under a ridge
of high pressure. After a cooler day on Sunday the high shifts
east of southern New England Monday directing a mild SW flow
into the region. This allows for moderating temperatures,
topping out in the upper 40s to low 50s (just a bit warmer than
normal for early December).

Tuesday through Friday...

Zonal mid level flow across the U.S. will become more meridional
Tuesday onward as northern stream energy digs into the Great
Lakes/New England region Tue/Wed tapping into a plume of
moisture originating from the tropics. With PWATs near 1.25
inches and a decent low level jet we'll have the potential for a
good soaking. Ensembles indicate a 40-70% chance of a half inch
or greater, and a low probability of greater than an inch by
Wednesday night. Though there will be a decent low level jet at
850/925mb, an inversion should keep the stronger gusts aloft.
There remains uncertainty as to how the pattern evolves by
Thursday and how quickly this wet system is pushed out, but
drier zonal flow may return as early as Thursday. Temperature-
wise, that moisture comes with anomalous warmth (highs again in
the upper 50s Wednesday) while the eventual cool down late week
still doesn't appear to be a true intrusion of arctic air.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate Confidence.

MVFR conditions develop across most locations northwest of I-95
this morning, but these lower conditions may be delayed until
early afternoon towards the Cape/Islands. A period of widespread
rain overspreads western MA/CT roughly between 12z and 15z,
followed by eastern MA/RI between 15z and 17z and perhaps an
hour or two later across the Cape/Islands. MVFR to
brief/localized conditions are anticipated in roughly a 3-5 hour
period of rain.

The other issue today will be strong southwest wind gusts of 25
to 35 knots. The strongest of those winds will tend to be across
eastern MA/RI and a few gusts up to 40 knots are possible near
the south coast. The peak of these winds will sweep across the
region from west to east, roughly in the 16z to 23z timeframe.
LLWS will also be an issue today.

Tonight...High Confidence.

One final band of showers associated with the cold front will
exit the region early this evening. Conditions will quickly
improve to VFR with a wind shift to the west. Brief gusts
between 25 and 35 knots expected behind this wind shift. These
winds gusts should diminish towards and especially after midnight

Sunday...High Confidence.

VFR. NW winds around 10-15 knots with gusts of 20-25 knots.
Strongest of the wind gusts during the first part of the day.

KBOS Terminal...Moderate Confidence in TAF.

KBDL Terminal...Moderate Confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night through Monday: VFR.

Monday Night: VFR. Breezy. Slight chance SHRA.

Tuesday through Tuesday Night: Mainly VFR, with local IFR
possible. Breezy. SHRA likely.

Wednesday: Mainly VFR, with areas IFR possible. Breezy. SHRA
likely.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Highlights...

* Gale Warning for wall waters through Saturday Evening

Details...

Tonight...High Confidence.

High pressure to the south of the waters will move farther east
tonight. While winds/seas will remain below Small Craft
Advisories much of the night, a developing southwest LLJ will
probably result in marginal small craft conditions developing
over the open waters toward daybreak.

Saturday...High Confidence.

A strong southwest LLJ develops ahead of an approaching strong
cold front. While there will be an inversion in place, still
expect enough mixing to generate southwest wind gusts of up to
35kt. Isolated gusts to 40kt cannot be ruled out. Strongest of
those winds will likely be nearshore where better mixing is
expected given warmer temps near the south coast. A gale warning
is in place for all of the waters through Saturday evening.

Saturday Night... High Confidence

Winds will shift from the S/SW to the W/NW behind a cold frontal
passage between 00-06Z Sunday. Winds are also expected to fall
below Gale criteria behind the front. Small craft advisories
will likely be considered for this period and possibly beyond.

Outlook /Sunday Night through Wednesday/...

Sunday night and Monday: Winds less than 25 kt.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers.

Tuesday Night through Wednesday: Winds less than 25 kt. Seas up
to 5 ft. Rain showers likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 6 PM EST this evening for ANZ230-236.
     Gale Warning until 9 PM EST this evening for ANZ231>235-237-
     250-251-254>256.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Belk/Frank/BW
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Belk/Frank/BW
MARINE...Frank/BW
Hazardous weather outlook, Dec 3, 4:08 AM EST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EST Sat Dec 3 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-040915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 AM EST Sat Dec 3 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Western Plymouth

When
December 3, 11:36 AM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

In Rockland, a large tree was down on Millbrook Drive. Report relayed by amateur radio.

Strong Wind, Southeast Middlesex

When
December 3, 11:37 AM EST
Where
Southeast Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$800
Reported by
Fire Department/Rescue
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

In Malden, a tree and power lines were down on Fairmont Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059104, 1059105.